Alert archive / California / High Surf Advisories in 2011

High Surf Advisory 3, NWS San Diego, CA

January 31, 2011San Diego County, California

NWS San Diego, CA issued this high surf advisory at Jan 31, 2011, 12:17 AM PST for San Diego County, California. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2011, 12:17 AM PST (08:17 UTC)
Expired
Feb 1, 2011, 6:36 AM PST
In force
30 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2011-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2011-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WHUS46 KSGX 310817
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1217 AM PST MON JAN 31 2011

...HIGH SURF ADVISORY IN EFFECT FOR SAN DIEGO COUNTY EFFECTIVE
IMMEDIATELY AND CONTINUING THROUGH LATE TUESDAY
NIGHT...

.BUOYS ARE SHOWING LONG PERIOD MODERATE SIZED SWELL HAS
ARRIVED IN SOUTH SAN DIEGO COUNTY COASTAL WATERS. SOUTH OF
OCEANSIDE THE INNER BUOYS ARE PLUS 5 FEET WITH PERIODS IN THE HIGH
TEENS. SAN NICOLAS ISLAND AND HARVEST CDIP BUOYS SHOWING 12 FEET
FROM 290 DEGREES. DIRECTION AND PERIOD FAVORABLE FOR PASSING
THROUGH ISLAND GAPS AND GENERATING HIGH SURF ALONG SOUTH SAN DIEGO
COUNTY...AND POSSIBLY OTHER POINTS NORTHWARD DUE TO REFRACTION.
RECOMPUTED SURF HEIGHTS SHOW FREQUENT WIDESPREAD BREAKERS ABOVE 7
FEET WELL INTO TUESDAY NIGHT. MIGHT BE ABLE TO PARE BACK DURATION
24 HOURS IF AND WHEN OUTER BUOYS SWELL HEIGHTS DROP BELOW 8 FEET.

CAZ043-311630-
/O.NEW.KSGX.SU.Y.0003.110131T0817Z-110202T1000Z/
SAN DIEGO COUNTY COASTAL AREAS-
1217 AM PST MON JAN 31 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM PST WEDNESDAY. 

* WAVES AND SURF: FREQUENT BREAKERS 6 TO 10 FEET FROM CARLSBAD
  SOUTHWARD WITH THE MORE EXPOSED WEST FACING BEACHES RECEIVING
  INFREQUENT SETS 12 FEET OR HIGHER.

* TIDES: HIGHEST TIDES OCCURRING AROUND 700 AM PST AT 6 FEET OR
  HIGHER. LOWEST TIDES OCCURRING AROUND 200 PM AT MINUS ONE FEET
  OR LOWER.

* TIMING: THROUGH 2 AM PST WEDNESDAY

* IMPACTS: MODERATE BEACH EROSION ON EXPOSED WEST FACING BEACHES
  AROUND THE TIME OF THE MORNING HIGH TIDE. ALSO THE HIGH ER WAVES
  WILL INFREQUENTLY WASH OVER LOW LYING COASTAL STRUCTURES SUCH AS
  JETTIES AND THE OCEAN BEACH PIER. THE ENTRANCE TO MISSION BAY
  HARBOR MAY BE CLOSED DUE TO BREAKING WAVES AROUND THE TIME OF
  AFTERNOON LOW TIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

BALFOUR

HTTP://WWW.WEATHER.GOV/SANDIEGO
4 follow-up statements
286 
WHUS46 KSGX 311616
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
816 AM PST MON JAN 31 2011

...HIGH SURF ADVISORY IN EFFECT FOR SAN DIEGO COUNTY EFFECTIVE
IMMEDIATELY AND CONTINUING THROUGH LATE TUESDAY NIGHT...

.LARGE MODERATE PERIOD SWELL WILL GENERATE HIGH SURF ALONG THE
BEACHES OF SAN DIEGO COUNTY THROUGH WEDNESDAY MORNING. SWELL AND
SURF IS EXPECTED TO PEAK THIS AFTERNOON...THEN GRADUALLY DIMINISH
THROUGH WEDNESDAY.

CAZ043-010100-
/O.CON.KSGX.SU.Y.0003.000000T0000Z-110202T1000Z/
SAN DIEGO COUNTY COASTAL AREAS-
816 AM PST MON JAN 31 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST
WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST WEDNESDAY. 

* WAVES AND SURF: 6 TO 8 FEET FROM CARLSBAD SOUTHWARD WITH THE
  MORE EXPOSED WEST FACING BEACHES RECEIVING INFREQUENT SETS 10
  FEET.

* TIDES: HIGHEST TIDES OCCURRING AROUND 700 AM PST AT 6 FEET OR 
  HIGHER. LOWEST TIDES OCCURRING AROUND 200 PM AT MINUS ONE FEET 
  OR LOWER. 

* TIMING: THROUGH 2 AM PST WEDNESDAY

* IMPACTS: MODERATE BEACH EROSION ON EXPOSED WEST FACING BEACHES
  AROUND THE TIME OF THE MORNING HIGH TIDE. SURF WILL ALSO
  GENERATE STRONG RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

SS
555 
WHUS46 KSGX 010019
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
419 PM PST MON JAN 31 2011

...HIGH SURF ADVISORY IN EFFECT FOR SAN DIEGO COUNTY EFFECTIVE
IMMEDIATELY AND CONTINUING THROUGH LATE TUESDAY NIGHT...

.LARGE MODERATE PERIOD SWELL WILL GENERATE HIGH SURF ALONG THE
BEACHES OF SAN DIEGO COUNTY THROUGH WEDNESDAY MORNING. SWELL AND
SURF IS EXPECTED GRADUALLY DIMINISH WEDNESDAY.

CAZ043-011100-
/O.CON.KSGX.SU.Y.0003.000000T0000Z-110202T1000Z/
SAN DIEGO COUNTY COASTAL AREAS-
419 PM PST MON JAN 31 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST
WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST WEDNESDAY. 

* WAVES AND SURF: 6 TO 8 FEET FROM CARLSBAD SOUTHWARD WITH THE 
  MORE EXPOSED WEST FACING BEACHES RECEIVING INFREQUENT SETS 10 
  FEET. 

* TIDES: HIGHEST TIDES OCCURRING AROUND 700 AM PST AT 6 FEET OR 
  HIGHER. LOWEST TIDES OCCURRING AROUND 200 PM AT MINUS ONE FEET 
  OR LOWER. 

* TIMING: THROUGH 2 AM PST WEDNESDAY

* IMPACTS: MODERATE BEACH EROSION ON EXPOSED WEST FACING BEACHES 
  AROUND THE TIME OF THE MORNING HIGH TIDE. SURF WILL ALSO 
  GENERATE STRONG RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

SMALL

HTTP://WWW.WEATHER.GOV/SANDIEGO
838 
WHUS46 KSGX 010917
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
117 AM PST TUE FEB 1 2011


CAZ043-011730-
/O.CON.KSGX.SU.Y.0003.000000T0000Z-110202T1000Z/
SAN DIEGO COUNTY COASTAL AREAS-
117 AM PST TUE FEB 1 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST
WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST WEDNESDAY. 

* WAVES AND SURF: 5 TO 8 FEET FROM LA JOLLA SOUTHWARD WITH THE
  MORE EXPOSED WEST FACING BEACHES RECEIVING INFREQUENT SETS 10
  FEET.

* TIDES: HIGHEST TIDE OCCURRING AROUND 745 AM PST NEAR 6 FEET.
  LOWEST TIDE OCCURRING AROUND 245 PM NEAR MINUS ONE FOOT. 

* TIMING: THROUGH 2 AM PST WEDNESDAY

* IMPACTS: MINOR BEACH EROSION ON EXPOSED WEST FACING BEACHES
  AROUND THE TIME OF THE MORNING HIGH TIDE. LARGER WAVES MAY WASH
  OVER JETTIES AND AGAINST BOTTOM OF OCEAN BEACH PIER. BREAKING
  WAVES ACROSS THE ENTRANCE OF MISSION BAY POSSIBLE DURING THE
  AFTERNOON. SURF WILL ALSO GENERATE STRONG RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

BALFOUR

HTTP://WWW.WEATHER.GOV/SANDIEGO
799 
WHUS46 KSGX 011436
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
636 AM PST TUE FEB 1 2011

CAZ043-011545-
/O.CAN.KSGX.SU.Y.0003.000000T0000Z-110202T1000Z/
SAN DIEGO COUNTY COASTAL AREAS-
636 AM PST TUE FEB 1 2011

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF WILL MOSTLY BE 3 TO 5 FEET TODAY.

$$

MAXWELL

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 30, 9:00 PM PST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 30, 9:00 PM PST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PST SUN JAN 30 2011

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE OUT OF THE REGION TONIGHT AND
SHOWERS AND STRONG WINDS WILL DIMINISH. COOL WEATHER WILL CONTINUE
MOST OF THIS WEEK WITH PERIODS OF STRONG OFFSHORE WINDS...ESPECIALLY
WEDNESDAY...THOUGH IT WILL BE GRADUALLY WARMER LATER IN THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

BANDS OF RAIN WITH SNOW ABOVE 5000 FEET MOVED THROUGH THE ENTIRE
REGION LATE THIS AFTERNOON AND EARLY EVENING. NOW THE SHOWERS ARE
TRAINING IN BANDS...SCATTERED AT MOST AND WILL CONTINUE TO DECREASE
OVERNIGHT WITH LIGHT SNOWFALL ABOVE 4000 FEET. RAINFALL HAS BEEN
RATHER LIGHT...BUT WITH SOME STATIONS GETTING MORE THAN A THIRD
INCH...WHILE OTHER PLACES STRUGGLED TO GET A HUNDREDTH. SNOWFALL HAS
BEEN RATHER LIGHT...LESS THAN TWO INCHES AT RESORT LEVELS. WINDS
HAVE NOT MEASURED UP TOO WELL WITH TOP GUSTS ONLY REACHING 40+ MPH
OR SO AT THE WINDIEST SPOTS. AS A RESULT THE WIND ADVISORY GOT
CANCELED. SKIES WILL GRADUALLY CLEAR TONIGHT AND MONDAY...BUT SOME
CLOUDS WILL CONTINUE MONDAY ESPECIALLY IN AND NEAR THE MOUNTAINS.
OTHERWISE DRY NORTHERLY FLOW WILL SET UP AND A DEEP TROUGH OF LOW
PRESSURE WILL DIG INTO THE SOUTHWEST. LOTS OF COLD AIR FROM CANADA
WILL COME INTO THIS REGION THE NEXT FEW DAYS. ON TUESDAY NIGHT AND
WEDNESDAY FRIGID AIR GETS INTO THE GREAT BASIN AND PRODUCES REALLY
STRONG OFFSHORE PRESSURE GRADIENTS OVER SOUTHERN CALIFORNIA. IN
ADDITION...THE UPPER TROUGH LENDS A LOT OF UPPER AND THERMAL
SUPPORT. SO IF ALL THESE FACTORS COME TOGETHER AS THEY APPEAR
NOW...WE WILL GET A VERY STRONG AND COLD OFFSHORE WIND EVENT
WEDNESDAY...THE LIKES OF WHICH WE HAVE NOT SEEN IN SEVERAL YEARS.
THE OFFSHORE FLOW WILL WEAKEN THURSDAY AND FRIDAY WHILE A HIGH
PRESSURE RIDGE OVER THE OCEAN TRIES TO STRENGTHEN ALONG THE WEST
COAST. THIS WILL BRING A MODEST WARMING TREND. ANOTHER SIMILAR
LOOKING GREAT BASIN TROUGH SHOWN NEXT WEEKEND COULD BRING A DECENT
BUT WEAKER OFFSHORE WIND EVENT NEXT SUNDAY.

&&

.AVIATION...
310430Z...SCATTERED SHOWERS TONIGHT DECREASING IN COVERAGE AND
INTENSITY AND ENDING BY 12Z MONDAY. SCT-BKN STRATUS WITH BASES
BETWEEN 030-040 MSL LCLLY DOWN TO 020 IN SHOWERS WITH COASTAL MTN
SLOPES OBSCRD IN CLDS AND FOG. SKIES BECOMING CLR-SCT030 AFT 15Z
MONDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MM
AVIATION...MOEDE
Hazardous weather outlook, Jan 30, 4:00 PM PST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST SUN JAN 30 2011

CAZ042-043-048-050-055>058-060>062-311200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PST SUN JAN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

A PACIFIC SYSTEM WILL BRING SHOWERS THROUGH TONIGHT WITH A SLIGHT
CHANCE OF THUNDERSTORMS THIS EVENING. THE SNOW LEVEL WILL BE AROUND
4000 FEET TONIGHT. STRONG GUSTY WESTERLY WINDS WILL OCCUR IN THE
MOUNTAINS AND DESERTS WITH TOP GUSTS OVER 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

STRONG GUSTY NORTHEAST WINDS WILL OCCUR TUESDAY NIGHT THROUGH
THURSDAY IN THE MOUNTAINS...VALLEYS AND SOME COASTAL AREAS. AREAS
THROUGH AND BELOW PASSES AND CANYONS WILL HAVE THE STRONGEST WINDS.
WIND GUSTS OVER 60 MPH WILL BE POSSIBLE...ESPECIALLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED AT THIS TIME. HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 12:45 PM PSTHigh Wind WatchSGXOrange, Riverside, San Bernardino, San Diego14 hr

Nearby

High Surf Advisories in California, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.